Heavy Snow, Carroll
- When
- December 26, 7:00 AM EST to 11:15 PM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A surface low moving south of the region brought mixed precipitation and heavy snow to much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland on the 26th of December. Precipitation mainly started out as snow, sleet, or freezing rain but as a dry slot and warm air lifted northward, changed over to rain for southern portions of the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A surface low moving south of the region brought mixed precipitation and heavy snow to much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland on the 26th of December. Precipitation mainly started out as snow, sleet, or freezing rain but as a dry slot and warm air lifted northward, changed over to rain for southern portions of the region. Up to one half inch of ice was measured in Preston county in West Virginia and in Westmoreland and Fayette counties in Pennsylvania. The heaviest snow amounts of 8-14 inches were generally confined to an area north and south of Pittsburgh. A mix of sleet, freezing rain, and snow kept amounts lower at Pittsburgh and points south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 26, 4:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EST WED DEC 26 2012
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE TOWARD THE UPPER OHIO
VALLEY TODAY AND THEN HEAD EASTWARD THIS EVENING. THIS SYSTEM WILL
BRING MIXED PRECIPITATION AND ACCUMULATING SNOWS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LOW WILL MOVE FROM TN INTO SOUTHERN WV BY THIS AFTERNOON.
PRECIPITATION IS JUST SOUTH OF THE SOUTHERN TIER OF ZONES. THE
PRECIPITATION WILL OVERSPREAD THE AREA THIS MORNING...WITH MOST
IF NOT ALL BEGINNING AS SNOW. AS WARMER AIR MOVES UP THE WESTERN
SIDE OF THE SFC LOW...PRECIPITATION WILL BEGIN TO MIX WITH AND
CHANGE TO FREEZING RAIN IN THE SOUTH...WITH THE POSSIBILITY OF ALL
RAIN IN THE SOUTH IN THE LOW LANDS THIS AFTERNOON. MODELS ARE IN
DECENT AGREEMENT THAT THE AXIS OF HEAVY PRECIPITATION WILL MOVE UP
ALONG MY WESTERN COUNTIES THIS MORNING AND THEN SHIFT ACROSS
NORTHERN PA COUNTIES THIS AFTERNOON. THE SHIFT WILL BE DUE TO THE
INLAND LOW RAPIDLY TRANSFERRING TO THE EAST AND BECOMING A COASTAL
LOW. EVEN AT THIS JUNCTURE...THERE STILL REMAIN MANY UNANSWERED
QUESTIONS. HOW FAR NORTH WILL THE WARMER AIR ALOFT BE ABLE TO MAKE
IT...IN TURN WHERE WILL THE MIX LINE END UP. THE HUGE DRY SLOT
WRAPPING IN AROUND THE WESTERN SIDE OF THE SFC LOW...HOW FAR NORTH
WILL IT GO...HOW MUCH OF AN AFFECT WILL THIS HAVE ON PRECIPITATION
AMOUNTS IN THE EASTERN HALF OF THE FORECAST AREA. FINALLY...HOW
QUICKLY WILL THE SFC LOW TRANSFER TO THE COAST...THUS ROBBING THE
AREA OF DEEP MOISTURE AND STRONG LIFT. IT STILL REMAINS THAT THE
HEAVIEST PRECIP WILL LIKELY BE DURING THE MORNING AND EARLY
AFTERNOON HOURS...WITH PRECIPITATION ENDING QUICKLY FROM SOUTH TO
NORTH AS THE AFTERNOON PROGRESSES. PINPOINTING THE BAND OF
HEAVIEST SNOW IS DIFFICULT...BUT FROM ALL CURRENT DATA...IT WILL
LIKELY STRETCH ACROSS PORTIONS OF EAST- CENTRAL OHIO INTO NORTHERN
PA. IT IS LOOKING AS IF THE SOUTHERN RIDGES WILL SEE AN EXTENDED
PERIOD OF FREEZING RAIN TODAY. COUNTIES IN WV AND FAR SOUTHERN
PA...JUST TO THE WEST OF THE RIDGES...WILL NEED TO BE MONITORED
CLOSELY. SFC TEMPS SHOULD EVENTUALLY RISE IN THESE LOCATIONS WITH
ONGOING DOWN- SLOPING. IF THEY DO NOT...THE ADVISORY MAY NEED TO
BE UPGRADED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT'S FORECAST CONTINUES TO BE TRICKY. PRECIPITATION SHOULD COME
TO END DURING THE EVENING AS THE DEEP MOISTURE IS PUSHED TO THE
NORTH AND EAST. HOWEVER...THE NEGATIVELY TILTED 50H LOW WILL MOVE
THROUGH. WILL LEAVE IN CHC POPS OVERNIGHT FOR SNOW
SHOWERS...HOWEVER IT IS POSSIBLE THAT WE COULD HAVE A SITUATION
WHERE FREEZING DRIZZLE OR LIGHT SHOWERS OF SNOW GRAINS DEVELOP.
THIS WILL NEED TO BE MORE CLOSELY LOOKED AT IN FUTURE FORECASTS.
THE ENTIRE SYSTEM WILL MOVE RAPIDLY OUT TO SEA ON THU. IN ITS
WAKE...THE AREA WILL BE UNDER A COLD POOL ALOFT WITH NORTH-
NORTHWEST FLOW. THIS WILL KEEP IN PLENTY OF CLOUD COVER AND
PROVIDE NEAR TO SLIGHTLY BELOW NORMAL TEMPS ON THU. IT APPEARS
THAT INVERSIONS WILL BE TOO LOW TO ALLOW FOR MUCH SNOW SHOWER
ACTIVITY.
ON FRIDAY...A WEAK UPPER LEVEL RIDGE WILL QUICKLY MOVE THROUGH
WHICH WILL PROVIDE WAA AND A DECREASE IN CLOUD COVER.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL MOVE ACROSS THE AREA ON FRI BUT WILL BE
SHORT LIVED AS APPROACHING WAVE FROM THE NORTHERN PLAINS ATTEMPTS
TO PHASE WITH SOUTHERN WAVE SAT/SUN. ANOTHER WAVE EXPECTED TO
GENERATE COASTAL LOW PRESSURE BY NEW YEARS EVE.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
PRECIPITATION SHIELD IS ADVANCING NORTHEASTWARD TODAY THE AREA
EARLY THIS MORNING. CONDITIONS WILL QUICKLY DEGRADE AT ALL SITES
WITH THE ONSET OF PRECIPITATION SOMEWHERE A COUPLE HOURS EITHER
SIDE OF 12Z AT MOST LOCATIONS. SN WILL BE PREDOMINANT WITH CIGS
FALLING BELOW 1 KFT INITIALLY BEFORE WARMER AIR ALOFT SNEAKS IN
TOWARD KMGW AND EVEN UP TOWARD KAGC AND KLBE. THESE AREAS ARE
LIKELY TO CHANGE TO OR MIX WITH FZRZ OR PL. OTHERWISE...A PERIOD
OF +SN IS LIKELY ALMOST EVERYWHERE AS THE PRECIP SHIELD ADVANCES
NORTHWARD. SN/PL/FZRA WILL END THIS EVENING FROM SOUTH TO NORTH AS
DRY AIR ALOFT MOVES IN. HOWEVER...LOW LEVEL MOISTURE WILL LINGER
AND FREEZING DRIZZLE AND SNOW GRAINS ARE LIKELY TO CONTINUE
OVERNIGHT TONIGHT. FRIES
.OUTLOOK.../THURSDAY THROUGH SUNDAY/...
EXITING SYSTEM WILL ALLOW CONDITIONS TO LIFT TO MVFR THURSDAY.
PASSING HIGH PRESSURE MAY PROVIDE A DRY VFR BREAK FRIDAY. ENSUING
LOW PRESSURE MAY FOLLOW WITH A PERIOD OF SNOW SHOWERS AND
RESTRICTIONS SATURDAY AND SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR OHZ039>041-
048.
WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR OHZ049-050-
057>059-068.
WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR OHZ069.
PA...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR PAZ007>009-
013-015-016.
WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR PAZ014-
020>023-029-073-074-076.
WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ031-075.
WV...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR WVZ001>003-
023-041.
WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ004-012-
021-022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 439 AM EST WED DEC 26 2012 MDZ001-OHZ049-050-057>059-068-PAZ014-020>023-029-073-074-076- WVZ001>003-023-041-270945- GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-PRESTON- TUCKER- 439 AM EST WED DEC 26 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048-PAZ007>009-013-015-016-270945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST- LAWRENCE-CLARION-JEFFERSON PA- 439 AM EST WED DEC 26 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ069-PAZ031-075-WVZ004-012-021-022-270945- MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA- 439 AM EST WED DEC 26 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425410, 425411, 425412, 425413, 425415, 425416.